Back to Ask the Diabetes Team Ask the Diabetes Team

From Durant, Oklahoma, USA:

My mother, who has had type 1 diabetes for more than 10 years, was recently admitted into the hospital with shortness of breath, nausea, back pain, rales, and fluid overload. However, the only treatment the cardiologist has recommended is taking her off all of her medications except her insulin and beginning dramatic diuretic intervention. She isn't even being treated with any ACE inhibitors. I am greatly concerned due to her diabetes and her age.

Over the last 24 hours, she has had several bouts of rales and is very weak. Are my fears justified? Her doctor assures me that everything is okay, but in the pit of my stomach, I feel we are heading into a very serious situation here.

She has had mild congestive heart failure in the past, her general practitioner never has put her on any heart medication, and I know heart failure is the number one cause of death in women as well as a dangerous situation for someone with diabetes. Presently she is not in ICU. Should I intervene and have her transferred to a cardiac care unit versus a hospital that only has a ICU unit?

My mother is the type that never complains, yet she has never had these symptoms before, and I fear they are a danger sign. She has had an echocardiogram and blood tests, yet I am very worried.


You are correct in assuming that congestive heart failure has a worse outcome in patients with diabetes. I would also worry about whether she has had a silent heart attack since this is common in patients with diabetes, due to nerve involvement. I would also agree with you that ACE inhibitors are an important in the treatment of heart failure. Diuretics alone are not enough in many patients. Are there other reasons why she could not be treated with an ACE inhibitor?

Your questions are good ones which I would address to the cardiologist. I think they are very much right on target. I am afraid I cannot tell you to switch her care. You will have to make your mind up about that.


Original posting 11 Jun 2002
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.